Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 24, NWS Memphis, TN

March 10, 20185 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 10, 2018, 8:29 PM CST for 5 counties in Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 10, 2018, 8:29 PM CST (02:29 UTC)
Expired
Mar 10, 2018, 9:15 PM CST
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Itawamba County, MS, Lee County, MS, Prentiss County, MS, Tishomingo County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 8:29 PM CSTHAIL 1Guntown, MSONE INCH HAIL NEAR GUNTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 2.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

792 
WUUS54 KMEG 110229
SVRMEG
MSC057-081-117-141-145-110315-
/O.NEW.KMEG.SV.W.0024.180311T0229Z-180311T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
829 PM CST SAT MAR 10 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  East central Union County in northeastern Mississippi...
  Northern Itawamba County in northeastern Mississippi...
  Northern Lee County in northeastern Mississippi...
  Southwestern Tishomingo County in northeastern Mississippi...
  Southern Prentiss County in northeastern Mississippi...

* Until 915 PM CST

* At 829 PM CST, a severe thunderstorm was located over Blair, or
  near Baldwyn, moving east at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Baldwyn, Saltillo, Guntown, Mantachie, Fairview, Pratts Friendship,
  Sandy Springs, Blair, Marietta, Thrasher, Jericho, Branyan,
  Kirkville, Jug Fork, Hobo Station, Chapelville, Moores Mill,
  Alpine, Birmingham and Corrona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3434 8878 3452 8882 3464 8829 3437 8824
TIME...MOT...LOC 0229Z 260DEG 22KT 3445 8872 

HAIL...1.00IN
WIND...<50MPH
 
$$
1 follow-up statement
204 
WWUS54 KMEG 110305
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
905 PM CST SAT MAR 10 2018

MSC057-081-117-141-145-110315-
/O.EXP.KMEG.SV.W.0024.000000T0000Z-180311T0315Z/
Union MS-Itawamba MS-Lee MS-Tishomingo MS-Prentiss MS-
905 PM CST SAT MAR 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION...NORTHERN
ITAWAMBA...NORTHERN LEE...SOUTHWESTERN TISHOMINGO AND SOUTHERN
PRENTISS COUNTIES WILL EXPIRE AT 915 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3434 8878 3452 8882 3464 8829 3437 8824
TIME...MOT...LOC 0305Z 260DEG 22KT 3449 8846 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 5:38 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 10, 5:38 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
538 PM CST Sat Mar 10 2018

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 239 PM CST Sat Mar 10 2018/

Currently skies were cloudy with a few breaks of sunshine from
time to time. Convection had become more isolated across portions
of north Mississippi with the remaining Midsouth dry. Temperatures
ranged from the 50s in the north and south with warmer 60s
sandwiched in the middle.

For the remainder of the weekend...complex forecast to say the
least. Lift will increase tonight and tomorrow as the approaching
disturbance/upper low along the Front Range slides into the Lower
Tennessee Valley by tomorrow night. On the surface a slow
deepening surface low in the Red River Valley will track east to
the ARLAMISS and then into Alabama. Scattered showers and
thunderstorms will erupt early this evening over central
Arkansas...becoming more numerous overnight as they slide east.
This expected complex will produce the brunt of the rainfall in
the southern counties along a warm front...where up to 2.5 inches
will be possible. A few marginally severe storms may also slide
just ahead of the surface low along this boundary from near
Marianna Arkansas to near Houston Mississippi.

Then tomorrow a distinct dry slot will move into the south while
a new precipitation shield associated with the upper level low
swings through the northern counties. QPF from this should amount
to less than an inch...exiting east late tomorrow night. As the
surface low moves into Alabama north winds will increase on the
backside to near wind advisory criteria...from the late afternoon
hours through midnight. CAA will drop the milder temperatures
into the 30s and low 40s for most by sunset Sunday...with a few
light flurries potentially mixing in with the rain over portions
of west Tennessee.

Monday through Thursday...no changes really needed this period as
high pressure anchors in over the Plains and Ohio Valley. Skies
will start off mostly cloudy with brisk north winds Monday making
for raw conditions. More sunshine is anticipated Tuesday and
Wednesday...but temperatures overall will still run about 10
degrees below normal. Looking better for overnight lows both days
in the mid and upper 20s across the north and east...likely
prompting freeze products. Milder temperatures and an increase in
cloud cover is expected Thursday.

Friday and Saturday...warmer temperatures and increased rain
chances as the upper flow backs more west southwest this period.

JAB

&&

.AVIATION...00Z TAFs

Very complex forecast this evening. At least two boundaries are
located across the region, one across west TN into East AR and
another across North MS into East Arkansas. As a result winds are
highly variable. However the expectation is that winds will shift
more Northerly overnight, increasing to around 15kt tomorrow with
gusts to 30kt. Tried to time the arrival of showers and
thunderstorms based on radar trends and short term guidance...but
expect amendments as the storms continue to develop and approach
from the West. The heaviest showers and thunderstorms should be
in East Central Arkansas and North Mississippi although there is
a brief period around midnight when storms may impact MEM and JBR.
Vis may temporarily drop to IFR levels with gusty winds. Cigs are
expected to lower to less than 1,000ft overnight and only improve
marginally tomorrow. Showers are expected to be less widespread
tomorrow. Did not include any mention of precip tomorrow in any
TAF, but confidence is not high in that forecast.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 10, 2:35 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
235 PM CST Sat Mar 10 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-112245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
235 PM CST Sat Mar 10 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Marginal Risk of severe thunderstorms east central
Arkansas and northwest Mississippi tonight. Should thunderstorms
reach severe limits, damaging winds and large hail will be the
primary threats.

Localized flash flooding will be possible over north Mississippi
this afternoon, mainly south of a Tunica to Tupelo line.

River flooding will continue over much of the Midsouth, resulting
from heavy rains that occurred in late February.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Subfreezing low temperatures will be possible during the early to
middle portion of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

In the hours before

Special weather statement, Mar 10, 6:37 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
637 PM CST SAT MAR 10 2018

MSZ013-021-022-110115-
Lafayette MS-Calhoun MS-Yalobusha MS-
637 PM CST SAT MAR 10 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CST
FOR...

South central Lafayette County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Yalobusha County in northwestern Mississippi...

At 636 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Scobey, or 12 miles south of George Payne
State Park, moving northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in south central Lafayette...northwestern Calhoun and
Yalobusha Counties should monitor this storm closely.

LAT...LON 3390 8977 3390 8987 3399 8993 3402 8992
      3428 8945 3405 8930 3388 8977
TIME...MOT...LOC 0036Z 241DEG 26KT 3397 8982
Special weather statement, Mar 10, 7:35 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
735 PM CST SAT MAR 10 2018

MSZ013>016-022-110215-
Lafayette MS-Pontotoc MS-Union MS-Lee MS-Calhoun MS-
735 PM CST SAT MAR 10 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CST
FOR...

Southeastern Lafayette County in northwestern Mississippi...
Pontotoc County in northeastern Mississippi...
Southeastern Union County in northeastern Mississippi...
West central Lee County in northeastern Mississippi...
North central Calhoun County in northeastern Mississippi...

At 735 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Banner, or 15 miles east of Water Valley,
moving northeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Lafayette...Pontotoc...southeastern Union...
west central Lee and north central Calhoun Counties should monitor
this storm closely.

LAT...LON 3403 8938 3420 8947 3448 8885 3423 8871
TIME...MOT...LOC 0135Z 245DEG 33KT 3415 8935
Special weather statement, Mar 10, 8:27 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
827 PM CST SAT MAR 10 2018

MSZ002-012-013-110315-
Lafayette MS-Marshall MS-Panola MS-
827 PM CST SAT MAR 10 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CST
FOR...

Northwestern Lafayette County in northwestern Mississippi...
Southwestern Marshall County in northwestern Mississippi...
Northeastern Panola County in northwestern Mississippi...

At 827 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Sardis, or near John W Kyle State Park,
moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Lafayette...southwestern Marshall and
northeastern Panola Counties should monitor this storm closely.

LAT...LON 3452 8998 3456 8982 3455 8967 3459 8967
      3464 8944 3437 8939 3434 8994
TIME...MOT...LOC 0227Z 260DEG 23KT 3445 8987

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:37 PM CSTSpecial Weather StatementMEGYalobusha38 min
Mar 10, 7:35 PM CSTSpecial Weather StatementMEGPontotoc40 min
Mar 10, 8:27 PM CSTSpecial Weather StatementMEGLafayette48 min
Mar 10, 8:35 PM CSTSpecial Weather StatementMEGLee40 min
Mar 10, 8:44 PM CSTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola46 min
Mar 10, 8:46 PM CSTSpecial Weather StatementMEGMarshall44 min
Mar 10, 9:40 PM CSTSpecial Weather StatementMEGBenton50 min
Mar 11, 9:16 AM CDTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more16 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.